Aa
A
A
A
Close
Child Behavior Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

ADD/Tics

My 8-year-old son was diagnosed with ADD.  Last spring we started
him on dexadrine, 1/2 tablet per day.  When school ended we discontinued the dexidrine to let him "detox."  One week before
school started we restarted the dexidrine, 1/2 tablet.  approximatelyn 3 weeks later his psychiatrist popped it up to
1 tablet (.5grams) per day.  He subsequently has developed this
hand movement (tic) which resembles his arms out at waist level
hands facing downward, and his fingers making a grasping movement over and over.  Very occasionally he brings his arms up over his
head as if he were covering himself with something.  He may repeat this movement two or three times; but the finger grasping keeps happening too many times to count.  Itis not contiunous, but we fear it will become more serious and effect his quality of life and self-esteem (other children making fun.)  We have eliminated refined sugar from his diet, pulled him off the dexadrine, and are hopeful these tics will go away soon; but are
beginning to become seriously worried.  he is doing surprisingly well behaviorally without the dexadrine;but are looking for help before we resort to more drastic means; i.e. MRI, CT scan etc.
Anything you can provide us with will be greatly appreciated.
Thank you.    Kitty and Ralph Fulton.
2 Responses
242606 tn?1243786248
MEDICAL PROFESSIONAL
Dear Mr. and Mrs. Fulton,

You have already done the most important thing - i.e., you have discontinued the Dexedrine. As you know, the stimulant medications (like Dexedrine) that are used as 'front-line' treatments for Attention-Deficit/Hyperactivity Disorder may potentiate the appearance of motor tics. Usually, once the medication has been discontinued, the tic will gradully diminish and even disappear. But this can take a little time, so be patient.

If the behavior does not go away, a consult with a pediatric neurologist would be a sensible intervention. The tic may be the early sign of Tourette Disorder or other motor tic problem.
Avatar universal
A related discussion, ADHD and Tics was started.
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments